With the recent passing of actor Cory Monteith, much attention has shifted to the deadly combination of alcohol and opiates. The young star was only 31-years-old after a “mixed drug toxicity, involving heroin and alcohol” ended his life in a Vancouver, BC, hotel room.
Expert analysts later pointed out that the combination of opiate drugs and alcohol—both nervous system depressants and sedatives—can slow breathing and heart rate so severely that the result is fatal.
So many addicts have suffered a fate like Cory Monteith. What is the reason for this deadly drug reaction, and what can we do to stop such tragedies?
Heroin and Alcohol: A Risky Combination
Experts agree that mixing drugs (whether prescription pills or street drugs) is a risky proposition altogether. However, the combination of an opioid drug (such as heavy painkillers or heroin) with alcohol presents more specific risks. Because alcohol and heroin both possess sedative effects, the duo of substances can slow breathing and cause unconsciousness. Reactions like this, at the same time, can be fatal.
Most overdoses occur with a delayed reaction, meaning that the body may not immediately react negatively to the ingestion of heroin and alcohol as is often misrepresented in the movies. Rather, many addicts do not experience signs of overdose until 1-3 hours later.
In the case of Cory Monteith, had someone been in his proximity at the time of his overdose, his life could possibly have been spared.
Heather’s Alcohol and Opiate Recovery Story
Heather is a recovered heroin addict and graduate of the Narconon drug treatment program. Prior to entering treatment, Heather used alcohol as a means to escape the severe withdrawal symptoms she experienced from heroin.
“At age 22, I was put on OxyContin for a herniated disk in my back by my pain management doctor, and shortly thereafter was mentally and physically addicted to the drug,” she says. “I would run out of pills early every month and the pain drove me to start using heroin. The misery of withdrawal would always cause me to seek out some kind of relief. If I couldn’t find any type of pain meds, I would just go by a bottle of vodka and drink myself into oblivion.”
Heather explains that she would feel ten times worse the next day, dealing with opiate withdrawal and a severe hangover from the alcohol. “The alcohol actually made my withdrawals last longer. I felt dehydrated and that my body’s vitamin reserves had been burnt up, making it that much harder for me to bounce back from the drugs I had used,” she adds.
Some substance abusers develop mild to severe alcoholism alongside their other drug habits. This can occur because an addict begins consuming heavy amounts of alcohol in an effort to relieve withdrawal or to stop using other drugs.
Heroin and Opiate Drug Withdrawal
The experience of heroin withdrawal can be difficult and painful, to say the least. The addition of alcohol to the equation produces more severe combined withdrawal symptoms. Excessive alcohol consumption can cause shakes, tremors, nausea, vomiting, memory loss, confusion, even delirium.
Those withdrawing from heroin can expect to experience mild to severe flu-like symptoms, ranging from:
- Body aches
- Severe depression
For more information on heroin or alcohol abuse call Narconon at 800-468-6933.